Alert archive / California / Flash Flood Warnings in 2018
Flash Flood Warning 5, NWS Hanford, CA
NWS Hanford, CA issued this flash flood warning at Mar 22, 2018, 5:03 PM PDT for Tulare County, California. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 22, 2018, 5:03 PM PDT (00:03 UTC)
- Expired
- Mar 22, 2018, 8:00 PM PDT
- In force
- 3 hr
- Issued by
- NWS Hanford, CA
- Area
- Storm-based polygon
- Flood severity
- None
County Tulare County, CA
The radar
The San Joaquin Valley radar (KHNX), 86 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 22, 6:15 PM PDT | FLOOD | 8 Wnw Camp Nelson, CA | PER CALTRANS - ROAD CLOSURE DUE TO MUDSLIDE ON HIGHWAY 190 ABOUT 8.4 MILES WEST OF CAMP NELSON. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Vandenberg AFB, CA (KVBG), launched 00:00Z, 0.1 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 86 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 577 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
981 WGUS56 KHNX 230003 FFWHNX CAC107-230300- /O.NEW.KHNX.FF.W.0005.180323T0003Z-180323T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service San Joaquin Valley CA 503 PM PDT THU MAR 22 2018 The National Weather Service in Hanford CA has issued a * Flash Flood Warning for... South central Tulare County in central California...The Pier Fire Burn Scar and adjacent areas * Until 800 PM PDT * At 500 PM PDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Up to two inches of rain have already fallen. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Highway 190 from Springville to Camp Nelson... Springville, Oak Opening and Camp Nelson. Excessive rainfall over the burn scar will result in debris flow moving through the Tule River. The debris flow can consist of rock, mud, vegetation and other loose materials. Additional rainfall amounts of one inch are possible in the warned area. PRECAUTIONARY/PREPAREDNESS ACTIONS... Move away from recently burned areas. Life-threatening flooding of creeks, roads and normally dry arroyos is likely. The heavy rains will likely trigger rockslides, mudslides and debris flows in steep terrain, especially in and around these areas. && LAT...LON 3622 11862 3605 11859 3599 11880 3620 11887 $$ Dudley
1 follow-up statement
328 WGUS76 KHNX 230251 FFSHNX Flash Flood Statement National Weather Service San Joaquin Valley CA 751 PM PDT THU MAR 22 2018 CAC107-230300- /O.EXP.KHNX.FF.W.0005.000000T0000Z-180323T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Tulare CA- 751 PM PDT THU MAR 22 2018 ...THE FLASH FLOOD WARNING FOR Pier Fire burn scar of SOUTH CENTRAL TULARE COUNTY WILL EXPIRE AT 800 PM PDT... The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. Highway 190 is closed from East of Springville to Camp Nelson due to a mudslide. LAT...LON 3622 11862 3605 11859 3599 11880 3620 11887 $$ Dudley
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hanford, CA wrote its last area forecast discussion before this flash flood warning went out at Mar 22, 1:51 PM PDT, 3 hours 12 minutes earlier.
Area forecast discussion, Mar 22, 1:51 PM PDT, 3 hours 12 minutes before
Area Forecast Discussion National Weather Service San Joaquin Valley - Hanford CA 151 PM PDT Thu Mar 22 2018 .SYNOPSIS... Continued atmospheric river influence will continue over the area through Friday morning. A brief break from the precipitation will take place on Friday afternoon and into Saturday morning. Then chances for light precipitation will increase by late afternoon Saturday as a low pressure system moves through the region. Ridging will then begin to move into the area on Monday bringing warmer temperatures and drying conditions well into the middle of next week. && .DISCUSSION...Thunderstorm development and heavy rain remain the main concerns in the short-term, or through this evening. Latest radar images show a line of heavy rain with embedded thunderstorms currently moving over Merced and Mariposa Counties along the cold front pushing into this area. Other heavy showers are also developing to the south towards Kings Canyon and Sequoia National Parks. Another batch of moderate showers are moving towards western Fresno County, including near Coalinga. Some significant rises in creeks were enough to cause minor flooding in the hills northwest of Coalinga, such as Los Gatos Creek since this morning. The cold front will continue to progress southward over Central California through this evening, and the threat for heavy rain and thunderstorms will continue, especially along this boundary. In addition, any areas ahead of the front where cloud cover has cleared, including much of the western and southern sides of the San Joaquin Valley can expect additional shower development along with isolated strong thunderstorms. Flooding near and over burn scars due to recent wildfires will continue to be a concern through this evening. Also, rapid rises in creeks and rivers are expected, especially in areas of heavy rain that could fall over areas that have already received abundant amounts since last night and at earlier times with this ongoing storm. Showers are expected into Friday morning over much of the region, but remain confined over the mountain areas in the afternoon. The Storm Prediction Center (NWS SPC) continues to show a marginal risk of severe thunderstorms in the San Joaquin Valley and into the Sierra Nevada foothills through this evening, per their latest Mesoscale Convective Discussion. Please note we have made no significant changes to the forecast beyond tonight due to the ongoing concerns. && .AVIATION... Mountain obscuration due to clouds/precipitation in the Sierra Nevada and Tehachapi Range, and MVFR/IFR conditions in low ceilings and precipitation will prevail through tonight, mainly thru 12Z Friday. Otherwise, VFR conditions will prevail throughout the central California interior during the next 24 hours. && .AIR QUALITY ISSUES... None. && .CERTAINTY... The level of certainty for days 1 and 2 is high. The level of certainty for days 3 through 7 is medium. Certainty levels include low...medium...and high. Please visit www.weather.gov/hnx/certainty.php for additional information an/or to provide feedback. && .HNX Watches/Warnings/Advisories... Flash Flood Watch until 8 PM PDT this evening CAZ093>097. Winter Storm Warning until 11 PM PDT this evening ABOVE 8000 FEET FOR THE CAZ096-097. && public...BSO avn/fw...BSO synopsis...BSO weather.gov/hanford
In the hours before
Special weather statement, Mar 22, 3:54 PM PDT, 1 hour 9 minutes before
Special Weather Statement National Weather Service San Joaquin Valley CA 354 PM PDT THU MAR 22 2018 CAZ090-092>094-096-097-222330- Mariposa, Madera, and Fresno County Foothills CA- Tulare County Foothills CA-Tulare County Mountains CA-East- Central San Joaquin Valley CA-Southeastern San Joaquin Valley CA- Sierra Nevada from Yosemite to Kings Canyon CA- 354 PM PDT THU MAR 22 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN TULARE AND CENTRAL FRESNO COUNTIES UNTIL 430 PM PDT... At 354 PM PDT, Doppler radar was tracking strong thunderstorms along a line extending from 8 miles north of Orange Cove to near Earlimart. Movement was east northeast at 25 mph. Dime size hail and winds in excess of 30 mph will be possible with these storms. Locations impacted include... Azalea Campground, Crystal Springs Campground, Grant Grove Visitor Center, Sunset Campground, Visalia, Tulare, Porterville, Shadequarter Mtn, Dinuba, Orosi, Earlimart, Lindsay, Farmersville, Exeter, Orange Cove, Woodlake, Terra Bella, Ducor, East Orosi and East Porterville. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Gusty winds along with already saturated grounds could result in downed trees. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3716 11896 3584 11895 3579 11945 3698 11941 TIME...MOT...LOC 2252Z 243DEG 26KT 3674 11930 3583 11933 DCH
Local storm report, Mar 22, 4:00 PM PDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
400 PM PDT THU MAR 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0359 PM DEBRIS FLOW 5 NNW MIDPINES 37.61N 119.97W
03/22/2018 MARIPOSA CA LAW ENFORCEMENT
LARGE CRACK IN ROAD, ROAD IS SLIDING INTO
MERCED RIVER.
&&
WPLocal storm report, Mar 22, 4:21 PM PDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
421 PM PDT THU MAR 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM HAIL TULARE 36.20N 119.34W
03/22/2018 E0.50 INCH TULARE CA PUBLIC
ONE QUARTER TO ONE HALF INCH DIAMETER HAIL,
OR PEA TO DIME-SIZED.
&&Special weather statement, Mar 22, 4:42 PM PDT, 21 minutes before
Special Weather Statement National Weather Service San Joaquin Valley CA 442 PM PDT THU MAR 22 2018 CAZ089-090-093-096-230030- Mariposa, Madera, and Fresno County Foothills CA-East- Central San Joaquin Valley CA-West-Central San Joaquin Valley CA- Sierra Nevada from Yosemite to Kings Canyon CA- 442 PM PDT THU MAR 22 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MARIPOSA... SOUTHWESTERN MADERA...EAST CENTRAL MERCED AND WEST CENTRAL FRESNO COUNTIES UNTIL 530 PM PDT... At 440 PM PDT, Doppler radar was tracking strong thunderstorms along a line extending from 15 miles northeast of Chowchilla to 8 miles east of Mendota. Movement was northeast at 25 mph. Winds in excess of 30 mph will be possible with these storms. Locations impacted include... Wawona Campground, Wawona Vistor Center, Fresno, Madera, Metcalf Gap, Wawona, Chowchilla, Kerman, Madera Acres, Yosemite Lakes, Parkwood, Parksdale, Biola, Bootjack, Bonadelle Ranchos-Madera Ranchos, San Joaquin and Ahwahnee. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3762 11962 3669 11993 3651 12043 3732 12018 TIME...MOT...LOC 2340Z 248DEG 39KT 3729 12009 3677 12022 mv
Special weather statement, Mar 22, 4:52 PM PDT, 11 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
452 PM PDT THU MAR 22 2018
CAZ091-092-095-230030-
Southwestern San Joaquin Valley CA-Kern County Mountains CA-
Southeastern San Joaquin Valley CA-
452 PM PDT THU MAR 22 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KERN COUNTY UNTIL
530 PM PDT...
At 447 PM PDT, Doppler radar was tracking scattered strong
thunderstorms from just east of McFarland to Shafter and
Buttonwillow. Thunderstorms will be in the vicinity of
Bakersfield by 5 pm PDT. Movement was eastward at 15 mph.
Thunderstorms will bring locally heavy rain and flooding along with
gusty winds and dime size hail. Winds couldl brieflly gust to 50 mph
in the vicinity of these thunderstorms.
Locations impacted include...
Bakersfield, Wasco, Shafter, Lamont, Rosedale, Weedpatch, Glennville,
Tupman, Famoso, Harris Ranch, Oildale, Edison and Buttonwillow.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3565 11955 3563 11906 3579 11897 3578 11866
3562 11870 3518 11886 3536 11964
TIME...MOT...LOC 2347Z 024DEG 15KT 3545 11920
KDLocal storm report, Mar 22, 4:59 PM PDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
459 PM PDT THU MAR 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM FUNNEL CLOUD 8 ESE DINUBA 36.49N 119.26W
03/22/2018 TULARE CA PUBLIC
REPORT RECEIVED ON FACEBOOK FOR THE YETTEM
AREA (NEAR INTERSECTION OF HIGHWAY 201 AND
RD 140). TIME APPROXIMATE.
&&The office that day
Everything else NWS Hanford, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 22, 5:13 PM PDT | Special Weather Statement | HNX | Tulare | 47 min |
| Mar 22, 5:43 PM PDT | Special Weather Statement | HNX | Madera | 47 min |
| Mar 22, 5:45 PM PDT | Special Weather Statement | HNX | Kern | 45 min |
| Mar 22, 5:51 PM PDT | Special Weather Statement | HNX | Kern | 39 min |
| Mar 22, 6:37 PM PDT | Special Weather Statement | HNX | Madera | 38 min |
| Mar 22, 7:09 PM PDT | Areal Flood Advisory | HNX | Fresno, Madera | 2 hr |
| Mar 22, 7:10 PM PDT | Special Weather Statement | HNX | Kern | 35 min |
| Mar 22, 8:13 PM PDT | Flash Flood Watch | HNX | 3 hr | |
| Mar 22, 9:04 PM PDT | Areal Flood Advisory | HNX | Kern | 116 min |
| Mar 22, 9:34 PM PDT | River Flood Warning | HNX | Merced | 17 hr |
| Mar 22, 10:30 PM PDT | Special Weather Statement | HNX | Kern | 30 min |
Nearby
Flash Flood Warnings in California, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.